Alert archive / Virginia / Tornado Warnings in 2009

Tornado Warning 11, NWS Wakefield, VA

April 20, 2009Isle of Wight County, Virginia

NWS Wakefield, VA issued this tornado warning at Apr 20, 2009, 7:50 PM EDT for Isle of Wight County, Virginia. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2009, 7:50 PM EDT (23:50 UTC)
Expired
Apr 20, 2009, 8:15 PM EDT
In force
25 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon

County Isle of Wight County, VA

The radar

The Norfolk radar (KAKQ), 29 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 7:50 PM EDTTORNADO5 W Smithfield, VAREPORTED TORNADO TOUCHDOWN BUT NO DAMAGE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 2:50 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2009-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2009-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KAKQ 202350
TORAKQ
VAC093-210015-
/O.NEW.KAKQ.TO.W.0011.090420T2350Z-090421T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
750 PM EDT MON APR 20 2009

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN ISLE OF WIGHT COUNTY IN SOUTHEAST VIRGINIA...

* UNTIL 815 PM EDT

* AT 749 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES WEST OF
  SMITHFIELD...MOVING EAST AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  SMITHFIELD BY 810 PM EDT...
  BATTERY PARK AND RESCUE BY 815 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING
FOR NORTHEAST NORTH CAROLINA AND EASTERN VIRGINIA.

&&

LAT...LON 3697 7679 3706 7666 3704 7658 3696 7649
      3692 7677
TIME...MOT...LOC 2350Z 253DEG 18KT 3697 7674

$$

WAMSLEY
2 follow-up statements
000 
WWUS51 KAKQ 202357
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
757 PM EDT MON APR 20 2009

VAC093-210015-
/O.CON.KAKQ.TO.W.0011.000000T0000Z-090421T0015Z/
ISLE OF WIGHT VA-
757 PM EDT MON APR 20 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR
NORTHEASTERN ISLE OF WIGHT COUNTY...

AT 756 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR BETHEL CHURCH...OR
NEAR SMITHFIELD...MOVING EAST AT 20 MPH.

THE TORNADO WILL BE NEAR...
  LAWSON...BATTERY PARK...SMITHFIELD AND MOGARTS BEACH BY 810 PM
  EDT...
  RESCUE BY 815 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING
FOR NORTHEAST NORTH CAROLINA AND EASTERN VIRGINIA.

&&

LAT...LON 3693 7672 3698 7675 3706 7666 3704 7658
      3696 7649
TIME...MOT...LOC 2357Z 252DEG 18KT 3698 7669

$$

WAMSLEY
000 
WWUS51 KAKQ 202359
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
759 PM EDT MON APR 20 2009

VAC093-210015-
/O.CON.KAKQ.TO.W.0011.000000T0000Z-090421T0015Z/
ISLE OF WIGHT VA-
759 PM EDT MON APR 20 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR
NORTHEASTERN ISLE OF WIGHT COUNTY...

AT 759 PM EDT...A TORNADO WAS REPORTED NEAR THE TOWN OF MOONLIGHT.  
THIS TORNADO WAS LOCATED NEAR BETHEL CHURCH...OR NEAR 
SMITHFIELD...MOVING EAST AT 20 MPH. THIS IS A DANGEROUS SITUATION.

THE TORNADO WILL BE NEAR...
  LAWSON AND SMITHFIELD BY 810 PM EDT...
  BATTERY PARK...RESCUE AND MOGARTS BEACH BY 815 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING
FOR NORTHEAST NORTH CAROLINA AND EASTERN VIRGINIA.

&&

LAT...LON 3693 7672 3698 7675 3706 7666 3704 7658
      3696 7649
TIME...MOT...LOC 2359Z 252DEG 18KT 3698 7668

$$

WAMSLEY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Apr 20, 3:57 PM EDT, 3 hours 53 minutes earlier.

Area forecast discussion, Apr 20, 3:57 PM EDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
357 PM EDT MON APR 20 2009

.SYNOPSIS...
LOW PRESSURE OVER SOUTH CENTRAL VIRGINIA...WILL MOVE NORTHEAST
THROUGH EASTERN MARYLAND AND DELAWARE LATER THIS EVENING...WITH A
TRAILING COLD FRONT MOVING OFF THE COAST TUESDAY MORNING. A
SECONDARY TROUGH OF LOW PRESSURE WILL PUSH ACROSS THE MID ATLANTIC
STATES TUESDAY AFTERNOON AND EVENING. HIGH PRESSURE WILL BUILD
OVER THE GULF COAST STATES ON WEDNESDAY...AND WILL SLOWLY BUILD
NORTHWARD INTO THE MID ATLANTIC STATES THURSDAY AND FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
LATEST SFC ANALYSIS SHOWING THE DEVELOPMENT OF A MESOLOW OVER
SCNTRL VA...NORTHERLY WINDS STILL NOTED AT LYH/ORF...SOUTHERLY
FLOW AT MTV/DAN/FVX. TORNADO WATCH IS IN EFFECT FOR ALL OR OUR NC
CNTYS AND ALL VA CNTYS EXCEPT FOR THE ERN SHORE. MSAS 3 HR
PRESSURE FALLS OF  3MB NOTED ACRS MUCH OF SE VA AND NE NC...AND
THIS WILL LIKELY CAUSE THE LOW LVL WINDS TO BACK SLIGHTLY OVER THE
NEXT FEW HRS (FROM MAINLY SSW CURRENTLY TO SOUTH OR PERHAPS SSE).
THIS WILL BE KEY FOR INITIATION OF ANY TORNADIC STORMS AND WILL
NEED TO MONITOR CLOSELY. AS FAR AS INSTABILITY...STILL LIMITED
OVER EXTREME NW ZONES (FLUVANNA/LOUISA)...AND ON THE ERN SHORE
(PARTICULARLY IN MD). THE OTHER LMTG FACTOR...WILL BE DRIER
AIR/MIXING FROM THE SW (DEW PTS DROPPING INTO 50S) WHICH WILL
LOWER THE THREAT FOR TORNADOES AS THE EVENING WEARS ON.

HAVE LIKELY POPS ALL ZONES THIS EVENING (AND HAVE SEVERE WORDING
IN THE ZONES FOR AREAS WITHIN THE WATCH). MUCH DRIER AIR WILL
BEGIN TO FILTER IN AFTER 02-04Z FROM WEST TO EAST...AND HAVE
DROPPED OVERNIGHT PRECIP CHANCES OVER WRN 2/3 OF THE CWA...KEEPING
20-30% CHANCES EAST (ALTHOUGH ANY SVR THREAT SHOULD BE DONE). LOWS
TONIGHT MAINLY IN THE 50S...EXCEPT A FEW UPR 40S POSSIBLE IN THE
PIEDMNT.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
MAIN COLD FRONT PROGGED TO BE OFF THE COAST BY DAYBREAK TUE...AND
MODEL SNDGS SUGGEST SKIES BECOME PTLY SUNNY (OR EVEN MSTLY SUNNY
FOR AWHILE) TUE MORNING. UPR LOW WILL GRADUALLY TRACK CLOSER TO
THE REGION DURING THE AFTN...AND UPR COLD POOL SHOULD BE SUFFICIENT
FOR INCRSG CLOUDS BY ERLY AFTN...AND EVENTUALLY SCTD SHWRS AND
TSTMS BY MID/LATE AFTN. SVR THREAT (AND COVERAGE OF PRECIP) IS NOT
EXPECTED TO BE WIDESPREAD...MAINLY DUE TO DRY LOW LVLS (WSW FLOW)
AND LACK OF A STRG SFC CONVERGENCE MECHANISM. HAVE CAPPED PRECIP
CHANCES AT 30% EAST AND 40% WEST. THE ONLY CONCERN WILL BE THE
STRONG LATE APRIL SUN LEADING TO HIGH AFTN LAPSE RATES...AND
FREEZING LVLS DROPPING TO 7 TO 8 K FT. ANYTHING THAT DOES DEVELOP
WILL BE CAPABLE OF PRODUCING HAIL AND/OR STRG GUSTY WINDS. HIGH
TEMPERATURES MAINLY BETWEEN 70 AND 75.

TUE NGT/WED...KEEPING CHC POPS TUE EVENING AS VORT MAX/SHORTWAVE
CONTINUES DIVING SE INTO THE CAROLINAS...THEN EXPECT DRYING FROM
THE WEST AND WENT DRY AFTER MIDNIGHT (NAM SEEMS MORE REASONABLE).
LOWS IN THE 40S. WEDNESDAY SHOWS FURTHER DRYING IN THE LOW LVLS
BUT WILL KEEP A LOW CHC (20-30%) FOR SHWRS ACRS MUCH OF VA AND MD
FOR THE AFTN AS GFS/NAM SHOW ONE FINAL VORT LOBE MOVING THROUGH.
COOLER W/ HIGHS MAINLY IN THE 60S.

SFC HIGH PROGGED TO BUILD NEWD FROM THE GULF COAST ON THU. EXPECT
MSTLY SUNNY SKIES AND HIGHS RANGING FROM THE LWR/MID 60S ON THE
ERN SHORE TO AROUND 70 INTERIOR SRN VA ND NE NC.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
WILL CONT TO TREND WITH THE ECMWF THIS PACKAGE. SFC RIDGE SLIDES
OFF THE SE COAST FRI & TAKES A PSN IN BERMUDA FASHION THIS WKEND.
UPSHOT WILL BE THE FIRST SUMMER TMPS OF THE YR WITH H85 TMPS (+16C)
SPRTG READINGS WELL INTO THE 80S...75-80 AT THE COAST. A BIT MORE
HUMIDITY THAN RECENT WRM DAYS WITH DP TMPS IN THE 50S. WRMEST DAY
APPEARS TO BE SAT AS A THERMAL TROF IS PROGGED IN LEE OF MTS. (U80S
PSBL PIEDMONT). A FEW MORE CLDS XPCTD SUN WITH TMPS STILL IN THE
80S. NXT FTR WILL BE A BKDR CDFRNT PROGGED TO MOVE S AND INTO THE MD
ERN SHORE AREA BY LATE MON AFTRN. ANTHR SUMMER LIKE DAY TO THE S OF
THIS BNDRY WITH READINGS U70S-M80S. WILL KEEP IT DRY ON MON SINCE
ANY FROPA NOT XPCTD UNTIL LATE.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
WARM FNTL BNDRY LYING ACRS SOUTHERN MD/DE BORDER. SE TO SLY FLOW
BEHIND BNDRY WILL GRDLY RAISE CIGS FOR RIC AND SBY THROUGH THE
AFTERNOON. CNVTV (MAINLY OVER NE NC) WILL CONTINUE THROUGH THIS
EVE AS CDFNT FM W CRSS RGN. WSWLY FLO TNGT/TUE/WED W/ PDS OF MVFR
(CIGS) AND PTNTL SCTD SHRAS. EXPECT GUSTS TO DIMISH LATER THIS
EVENING. POTENTIAL IFR FOR RIC AND SBY BEGINNING EARLY TUE MORNING
AS FOG IS EXPECTED TO REDUCE VIS. CHC MVFR WITH SHWRS AND CIGS
TUE AFTERNOON AS COLD AIR ALOFT MOVES OVER THE AREA AND COMBINES
WITH DAY TIME HEATING. VFR RETURNING LT WED/END OF THE WK AS HIGH
PRESSURE BLDS IN FROM W.

&&

.MARINE...
CONT CRNT SCA HEADLINES ALRDY IN PLACE. GUSTY S WWNDS AHEAD OF
CDFRNT CONT THIS EVE B4 BCMG SW AND DMNSHG AFTR FROPA TO UNDER SCA
LVLS ACROSS CHES BAY AND CURRITUCK SND. SEAS MAY TAKE A BIT LONGER
TO SUBSIDE...SO WILL CONT SCA ACROSS CSTL WTRS INTO TUE. WAVE WATCH
STILL SHOWING SOME 5 FT SEAS ACROSS NRN WTRS INTO TUE NITE...SO HAVE
XTNDD THE SCA THRU 10Z WED.

P-GRDNT INCRS WNDS WED TO NR SCA LVLS...BUT WILL ONLY HAVE THE ONE
HEADLINE DEALING WITH ONGOING EVENT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ630>633.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT TUESDAY FOR ANZ654.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR ANZ656-658.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR ANZ650-652.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB
LONG TERM...MPR
AVIATION...CY
MARINE...MPR
Hazardous weather outlook, Apr 20, 4:15 PM EDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
415 PM EDT MON APR 20 2009

MDZ021>025-VAZ099-100-212015-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
ACCOMACK-NORTHAMPTON VA-
415 PM EDT MON APR 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TONIGHT.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-212015-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
415 PM EDT MON APR 20 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ654-212015-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
415 PM EDT MON APR 20 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ656-658-212015-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
415 PM EDT MON APR 20 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>633-212015-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
415 PM EDT MON APR 20 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...TORNADO WATCH 178 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND CURRITUCK SOUND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>017-030>032-102-VAZ048-049-060>098-212015-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
415 PM EDT MON APR 20 2009

...TORNADO WATCH 178 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE WAKEFIELD
NATIONAL WEATHER SERVICE OFFICE.

BROWN

In the hours before

Local storm report, Apr 20, 6:35 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
635 PM EDT MON APR 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             WILLIAMSBURG            37.27N 76.71W
04/20/2009  E1.00 INCH       CITY OF WILLIAMSBU VA   BROADCAST MEDIA

            HAIL BETWEEN 530 AND 545 PM

&&

RCURRY
Local storm report, Apr 20, 6:50 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
650 PM EDT MON APR 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     6 SSE YORKTOWN          37.15N 76.47W
04/20/2009                   YORK               VA   FIRE DEPT/RESCUE

            JUST N OF PHF AIRPORT NEAR ORIANA RD AND ELM DR...8 LARGE
            TREES AND A TELEPHONE POLE SNAPPED OFF

0548 PM     TSTM WND DMG     5 SSE YORKTOWN          37.17N 76.47W
04/20/2009                   YORK               VA   FIRE DEPT/RESCUE

            RV PICKED UP AND MOVED...NEAR GRAFTON DR JUST OFF RTE 17

&&

LYLE ALEXANDER
Special weather statement, Apr 20, 6:57 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
657 PM EDT MON APR 20 2009

VAZ067>070-080-210000-
AMELIA VA-CHESTERFIELD VA-DINWIDDIE VA-NOTTOWAY VA-POWHATAN VA-
657 PM EDT MON APR 20 2009

...CLUSTER OF STRONG THUNDERSTORMS CONTINUE MOVING ACROSS PORTIONS
OF SOUTH CENTRAL VIRGINIA...

AT 656 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 5 MILES SOUTHWEST OF AMELIA COURTHOUSE TO 6
MILES SOUTHEAST OF CREWE...OR FROM 5 MILES SOUTHWEST OF AMELIA
COURTHOUSE TO BLACKSTONE...MOVING EAST AT 25 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...
  AMELIA COURTHOUSE AROUND 705 PM EDT...
  MANNBORO AROUND 725 PM EDT...

WIND GUSTS TO 35 MPH...SMALL HAIL...HEAVY DOWNPOURS AND FREQUENT
CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS.
IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

BROWN
Special weather statement, Apr 20, 7:26 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
726 PM EDT MON APR 20 2009

VAZ088>094-210030-
ISLE OF WIGHT VA-JAMES CITY VA-NEWPORT NEWS/HAMPTON VA-SOUTHAMPTON
VA-SURRY VA-SUSSEX VA-YORK VA-
726 PM EDT MON APR 20 2009

...STRONG THUNDERSTORM MOVING ACROSS SOUTH CENTRAL VIRGINIA...

AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WAKEFIELD...MOVING NORTHEAST AT 35 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR DENDRON AT 730 PM EDT...ELBERON AT
735 PM EDT...BEACHLAND AT 740 PM EDT...ALLIANCE AT 745 PM EDT...
CHIPPOKES STATE PARK AT 750 PM EDT...HOG ISLAND GAME REFUGE AT 755 PM
EDT.

EXPECT BRIEF HEAVY DOWNPOURS AND SMALL HAIL IN THE PATH OF THIS
STORM. RUNOFF WILL LIKELY RESULT IN PONDING OF WATER ON ROADWAYS.

44
Local storm report, Apr 20, 7:47 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
747 PM EDT MON APR 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             3 WSW DOWNTOWN PORTSMOU 36.82N 76.35W
04/20/2009  E0.75 INCH       CITY OF PORTSMOUTH VA   TRAINED SPOTTER

            HODGES MANOR SECTION

&&

LALEXAND
Special weather statement, Apr 20, 7:48 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
748 PM EDT MON APR 20 2009

VAZ063-064-070>074-076-080>083-085-088>090-210045-
CAROLINE VA-CHARLES CITY VA-CHESTERFIELD VA-DINWIDDIE VA-ESSEX
VA-HANOVER VA-HENRICO VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM
VA-MIDDLESEX VA-NEW KENT VA-PRINCE GEORGE VA-RICHMOND VA-SURRY
VA-SUSSEX VA-
748 PM EDT MON APR 20 2009

...CLUSTER OF STRONG THUNDERSTORMS CONTINUE MOVING ACROSS PORTIONS
OF CENTRAL AND EASTERN VIRGINIA...

AT 747 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM ASHLAND TO 6 MILES SOUTHWEST OF
DINWIDDIE...OR FROM ASHLAND TO MCKENNEY...MOVING EAST AT 35 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR...
  BURRUSS CORNER AROUND 755 PM EDT...
  WOODS EDGE AROUND 800 PM EDT...
  RICHMOND INTERNATIONAL AIRPORT AROUND 805 PM EDT...
  THE CROSSINGS IN HOPEWELL AROUND 810 PM EDT...
  DUANE FORK AROUND 815 PM EDT...
  WESTWOOD AROUND 820 PM EDT...

WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THESE STORMS. IF YOU HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LOCALLY HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

BROWN

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 12:57 PM EDTSpecial Marine WarningAKQ93 min
Apr 20, 1:52 PM EDTSpecial Marine WarningAKQ53 min
Apr 20, 2:24 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Norfolk, City of Virginia Beach24 min
Apr 20, 2:27 PM EDTSpecial Marine WarningAKQ63 min
Apr 20, 2:47 PM EDTSpecial Marine WarningAKQ58 min
Apr 20, 3:27 PM EDTSpecial Marine WarningAKQ34 min
Apr 20, 4:10 PM EDTSevere Thunderstorm WarningAKQDinwiddie, City of Petersburg41 min
Apr 20, 4:10 PM EDTSevere Thunderstorm WarningAKQBrunswick, Greensville, City of Emporia50 min
Apr 20, 4:22 PM EDTTornado WarningAKQDinwiddie, City of Petersburg24 min
Apr 20, 4:25 PM EDTSevere Thunderstorm WarningAKQCharles City, King and Queen, King William, Middlesex, New Kent50 min
Apr 20, 4:29 PM EDTTornado WarningAKQCharles City, Dinwiddie, Prince George, City of Colonial Heights, City of Hopewell, City of Petersburg46 min
Apr 20, 4:39 PM EDTSevere Thunderstorm WarningAKQDinwiddie, Greensville, Prince George, Southampton, Sussex51 min
Apr 20, 4:58 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Suffolk47 min
Apr 20, 5:10 PM EDTSevere Thunderstorm WarningAKQLunenburg, Nottoway, Prince Edward50 min
Apr 20, 5:11 PM EDTSevere Thunderstorm WarningAKQCharles City, Gloucester, James City, King and Queen, King William, Lancaster and 4 more64 min
Apr 20, 5:18 PM EDTTornado WarningAKQGloucester, King and Queen, Lancaster, Middlesex27 min
Apr 20, 5:21 PM EDTSevere Thunderstorm WarningAKQBrunswick, Mecklenburg54 min
Apr 20, 5:24 PM EDTTornado WarningAKQCharles City, James City, King and Queen, New Kent36 min
Apr 20, 5:32 PM EDTSpecial Marine WarningAKQ88 min
Apr 20, 5:39 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Norfolk, City of Portsmouth, City of Suffolk, City of Virginia Beach51 min
Apr 20, 5:42 PM EDTSevere Thunderstorm WarningAKQAmelia, Cumberland, Goochland, Nottoway, Powhatan, Prince Edward48 min
Apr 20, 5:53 PM EDTSevere Thunderstorm WarningAKQGloucester, James City, Surry, York, City of Newport News, City of Williamsburg23 min
Apr 20, 5:56 PM EDTSevere Thunderstorm WarningAKQGloucester, Lancaster, Mathews, Middlesex34 min
Apr 20, 6:10 PM EDTSevere Thunderstorm WarningAKQAmelia, Chesterfield, Nottoway35 min
Apr 20, 6:11 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Norfolk, City of Portsmouth, City of Virginia Beach33 min
Apr 20, 6:20 PM EDTSpecial Marine WarningAKQ55 min
Apr 20, 6:36 PM EDTSevere Thunderstorm WarningAKQGreensville, Prince George, Surry, Sussex39 min
Apr 20, 7:00 PM EDTSpecial Marine WarningAKQ45 min
Apr 20, 7:23 PM EDTSpecial Marine WarningAKQ82 min
Apr 20, 7:38 PM EDTSevere Thunderstorm WarningAKQBrunswick52 min
Apr 20, 7:45 PM EDTSevere Thunderstorm WarningAKQIsle of Wight, Surry, York, City of Hampton, City of Newport News, City of Poquoson45 min

Nearby

Tornado Warnings in Virginia, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.